Heavy Snow, Androscoggin
- When
- April 4, 4:00 AM EST to April 5, 12:00 PM EST
- Where
- Androscoggin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
An area of low pressure located over the Upper Mississippi River Valley on the morning 3rd moved northeastward to the Great Lakes on the morning of the 4th. A secondary low formed along the mid-Atlantic coast during the day on the 4th, then moved slowly northeastward along the coast and was located in the Gulf of Maine by the morning of the 5th and then in northern Maine by the morning of the 6th.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure located over the Upper Mississippi River Valley on the morning 3rd moved northeastward to the Great Lakes on the morning of the 4th. A secondary low formed along the mid-Atlantic coast during the day on the 4th, then moved slowly northeastward along the coast and was located in the Gulf of Maine by the morning of the 5th and then in northern Maine by the morning of the 6th. The late season storm brought heavy snow to the state. Snowfall amounts along the coast ranged from 4 to 8 inches with inland and mountain areas getting 8 to 22 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 4, 3:21 AM EST, 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
421 AM EDT WED APR 4 2007
.SHORT TERM /TODAY THROUGH THURSDAY/...
A LATE SEASON WINTER STORM WILL AFFECT THE REGION TONIGHT AND
EARLY THURSDAY...BEFORE HEADING INTO EASTERN MAINE. LIGHT
PRECIPITATION (FOR THE MOST PART) WILL OCCUR TODAY AHEAD OF THE
SYSTEM IN WARM AIR ADVECTION. THE FORECAST PROBLEM FOR TONIGHT IS
THE PRECIPITATION TYPE AND SNOWFALL AMOUNTS.
CURRENTLY...THE FORECAST AREA REMAINS IN A BROAD WARM AIR
ADVECTION PATTERN WITH RIDGING IN THE MID LEVELS SLIDING EAST AS A
STRONG CLOSED SYSTEM APPROACHES FROM THE GREAT LAKES. THE TIGHT
LOWER LEVEL THERMAL GRADIENT IS RESPONSIBLE FOR A BAND OF
PRECIPITATION (MOSTLY IN THE FORM OF SNOW) MOVING ACROSS THE
FORECAST AREA THIS MORNING...WITH A BREAK BEHIND IT. MORE
PRECIPITATION WAS EVIDENT ACROSS NORTHERN NEW YORK STATE.
AT THE SURFACE...HIGH PRESSURE OVER THE MARITIMES IS FEEDING
COLDER AIR INTO THE FORECAST AREA. THE DRIER AIR IS STARTING TO
ERODE...WITH A LIGHT ONSHORE FLOW PRODUCING LIGHT SNOW AND DRIZZLE
CLOSER TO THE COAST.
FOR TODAY...THE TIMING OF THE PRECIPITATION IN THE PROBLEM. THE
FRONTOGENETIC FORCING ON THE THERMAL RIBBON SHOULD CONTINUE TO
SUPPLY MOISTURE FOR THE MOUNTAINS. WITH MORE OR LESS CONTINUOUS
SNOW PRODUCING A FEW INCHES OF SNOW IN THE HIGHER TERRAIN TODAY...
THE WINTER STORM WATCH HAS BEEN CONVERTED TO A WINTER STORM
WARNING AND STARTED THIS MORNING.
ELSEWHERE...LIGHT PRECIPITATION IS EXPECTED...BUT THE FOCUS SHOULD
BE WEAK AND BROAD. WITH TEMPERATURES ABOVE FREEZING JUST ABOUT
EVERYWHERE OUTSIDE OF TERRAIN TODAY...SNOWFALL ACCUMULATIONS TODAY
SHOULD BE MINIMAL. HIGHS TODAY SHOULD BE CLOSER TO THE COLDER GFS
MOS NUMBERS...WHICH HAVE BEEN BETTER THE PAST FEW CYCLES IN THIS
AIRMASS.
FOR TONIGHT...THE BEST LIFT STARTS THIS EVENING AS THE SECONDARY
DEVELOPMENT EAST OF NEW JERSEY BECOMES THE DOMINANT FEATURE. THE
WARM AIR ADVECTION BECOMES STEADY STATE LATER THIS EVENING..A.ND
PEAKS WITH BEST LIFT BETWEEN 04Z AND 12Z THURSDAY. IT IS DURING
THIS TIME THE PRECIPITATION SHOULD BE ITS HEAVIEST AS THE FORCING
IS THE BEST.
ANY MIX SHOULD CHANGE TO SNOW AS THE PRECIPITATION BECOMES HEAVIER
THIS EVENING. THE COLUMN IS EXPECTED TO BECOME ISOTHERMAL JUST
BELOW FREEZING IN MOST PLACES...AND THIS SHOULD IN TURN RESULT IN
HEAVY SNOW. MOST LOCATIONS GET A FEW HOURS OF MAXIMUM DENDRITIC
GROWTH DURING THE MAXIMUM LIFT. WITH THIS IN MIND...ALMOST ALL OF
THE REGION SHOULD SEE 6 INCHES OR MORE OF SNOW.
HOWEVER...EVEN WITH MODELS IN GOOD AGREEMENT ON MOST POINTS...THERE
ARE STILL SOME FORECAST PROBLEMS. THE BIGGEST PROBLEM IS WHEN THE
CHANGE OCCURS OVER SOUTHEAST NEW HAMPSHIRE AND YORK COUNTY MAINE.
AT THIS TIME...THE MID LEVELS ARE THE WARMEST HERE...AND THE
CHANGE IS EXPECTED TO OCCUR LATER THAN SOONER. FOR THIS REASON...THE
WATCH WAS CONVERTED TO AN ADVISORY. THIS WILL HAVE TO BE MONITORED...
BECAUSE A QUICKER CHANGE COULD RESULT IN WARNING CRITERIA BEING MET.
THE OTHER PROBLEM IN NEAR THE COAST. AGAIN...THE BOUNDARY LAYER
MAY BE WARM TO START...BUT THE COOLING FROM THE FALLING SNOW
SHOULD BE ENOUGH TO OVERCOME THIS. LIGHTER AMOUNTS (BUT STILL
WARNING NUMBERS) WERE USED FOR THE COASTAL ZONES FROM PORTLAND
NORTHEAST...WITH THE HIGHEST AMOUNTS NORTH AND WEST OF ROUTE ONE.
FINALLY...THIS MAY BE A CLASSIC ELEVATION STORMS ELSEWHERE. FOR
THIS REASON...WIDER THAN NORMAL SNOWFALL RANGES WERE USED. LOWS
TONIGHT SHOULD BE WITHIN A DEGREE OR TWO OF FREEZING JUST ABOUT
EVERYWHERE.
FOR THURSDAY...THE LOW TRACKS JUST EAST OF PORTLAND IN THE
MORNING...THEN THROUGH THE PENOBSCOT BAY IN THE AFTERNOON. THE
TRACK OF THE 850 MB LOW IS SIMILAR...SO AS THE PRECIPITATION
LIGHTENS UP IT COULD TURN BACK TO RAIN. MAINTAINED A MENTION OF
SNOW SHOWERS IN THE MOUNTAINS...WHERE UPSLOPE COULD ADD A BIT TO
THE FINAL TOTALS.
COULD BE SOME GUSTY WINDS ON THE BACK SIDE OF THE LOW THURSDAY
AFTERNOON...AS MODEL SOUNDINGS SUGGEST GUEST TO 30 MPH. THIS MAY
HAVE AN IMPACT...SINCE TREES AND POWER LINES MAY BE COATED WITH A
HEAVY WET SNOW. HIGHS THURSDAY SHOULD BE COLDER THAN THE MOS
ENSEMBLE DUE TO CLOUD COVER AND THE NEW SNOW COVER.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
SURFACE LOW PRESSURE CIRCLES WESTWARD ACROSS NORTHERN MAINE
THURSDAY NIGHT...AS THE 500 MB SIT NEARLY ACROSS THE REGION. THE
UPPER LOW WILL REMAIN STALLED ACROSS THE REGION INTO THE WEEKEND.
THIS IS A FAVORABLE PATTERN FOR UPSLOPE SNOW SHOWERS...ESPECIALLY
THURSDAY NIGHT. WILL CARRY CATEGORICAL POPS IN THE
MOUNTAINS...WITH SOME LIGHT ADDITIONAL ACCUMULATIONS EXPECTED.
POPS TAPER OFF IN THE FOOTHILLS AND COASTAL REGIONS AS DOWNSLOPING
SHOULD CUT OFF MUCH OF THE PRECIPITATION. FLOW GRADUALLY WEAKENS
AS THE LOW WEAKENS AND MOVES BACK INTO QUEBEC. GRADUALLY TAPER OFF
POPS THROUGH FRIDAY NIGHT.
FEEL MOS IS TOO WARM ON HIGHS FOR FRIDAY...WITH A FRESH SNOW PACK
LIKELY...AND CONSIDERABLE CLOUDINESS...EXPECT TEMPERATURES TO
STRUGGLE TO GET OUT OF THE 30S...WHICH IS SEVERAL DEGREES BELOW
MOS. NAM/GFS MOS BLEND LOOKS OK OVERNIGHT.
LOOKING AHEAD TO THE WEEKEND. LOW PRESSURE DEVELOPS TO OUR
SOUTH...WITH ALL BUT THE GEM TRACKING THAT LOW OUT TO SEA AS THE
UPPER LOW MOVES ACROSS NORTHERN NEW ENGLAND. FOR NOW FAVOR THE
MAJORITY OF THE MODELS...WITH THE GEM IN THE MINORITY. WILL
LARGELY CARRY CHANCE POPS IN THE CONTINUED CYCLONIC FLOW...AS THE
COOL MOIST PATTERN CONTINUES THROUGH THE WEEKEND.
&&
.AVIATION...
WITH DRY AIR STILL PLACE ACROSS THE EASTERN PORTION OF THE AREA...AUG
IS STILL VFR. THIS SHOULD NOT LAST HOWEVER...AS LOW LEVEL MOISTURE
CONTINUES TO INCREASE THIS MORNING. WITH THE BATCH OF PRECIPITATION
MOVING ACROSS THE REGION THIS MORNING...ALL TERMINAL WILL GO TO
MVFR IN CEILINGS AND OCCASIONALLY IN VISIBILITIES.
AFTER THIS...THERE MAY BE A BREAK IN THE PRECIPITATION...BUT MVFR
CONDITIONS SHOULD CONTINUE THROUGH MID AFTERNOON. AS THE NEXT
BATCH OF PRECIPITATION ENTERS THE REGION...EXPECT ALL TERMINALS TO
DROP TO IFR AFTER 00Z...SPREADING EAST.
&&
.MARINE...
IN THE SHORT TERM...THE HIGH OFF THE NEWFOUNDLAND COAST THIS
MORNING CONTINUES TO PROVIDE AN EAST TO NORTHEAST FLOW. WINDS
REMAIN BELOW SMALL CRAFT LEVELS THIS MORNING...BUT SEAS ARE STILL
ABOVE 5 FEET. THIS TREND WILL CONTINUE MUCH OF THE DAY...AS THE
LOW OVER THE GREAT LAKES APPROACHES AND WINDS TURN SOUTHEAST.
WITH THE DEVELOPING SURFACE LOW TO THE SOUTH BECOMING DOMINANT...
WINDS WILL BACK TO THE EAST AND EVENTUALLY NORTHEAST. THE GRADIENT
SUPPORTS GALE FORCE WINDS TONIGHT INTO EARLY THURSDAY...AND THE
GALE WARNING REMAINS IN PLACE.
AS THE LOW PASSES THURSDAY MORNING...WINDS WILL DROP OFF QUICKLY
AND SHIFT WITH THE PASSAGE OF THE SURFACE SYSTEM. MODEL SOUNDINGS
SUGGEST WINDS MAY GUST TO JUST UNDER GALE FORCE FROM THE WEST
BEHIND THE SURFACE LOW AS IT MOVES THROUGH EASTERN MAINE THURSDAY
AFTERNOON.
LOOKING AHEAD...EXPECT SCA CONDITIONS THURSDAY NIGHT. WINDS SHOULD
DROP FRIDAY...ALTHOUGH SEAS WILL BE MARGINAL. NO HEADLINES
EXPECTED FOR THE WEEKEND.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 8 AM THIS MORNING TO 10 AM EDT
THURSDAY FOR MEZ007-012.
WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 10 AM EDT
THURSDAY FOR MEZ008-009-013-014.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 10 AM EDT
THURSDAY FOR MEZ019>022-024>028.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 10 AM EDT
THURSDAY FOR MEZ018-023.
NH...WINTER STORM WARNING FROM 8 AM THIS MORNING TO 10 AM EDT
THURSDAY FOR NHZ001>004.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 10 AM EDT
THURSDAY FOR NHZ005>009.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 10 AM EDT
THURSDAY FOR NHZ010-013-014.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR
ANZ150.
GALE WARNING FROM 1 AM TO 11 AM EDT THURSDAY FOR ANZ150.
&&
SHORT TERM: HAYES
LONG TERM: APFFELSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 443 AM EDT WED APR 4 2007 MEZ018-019-023-024-NHZ006-010-041100- INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND- SOUTHERN CARROLL-STRAFFORD- INCLUDING THE CITIES OF...NORTH WINDHAM...GORHAM...BRIDGTON... BIDDEFORD...SACO...OLD ORCHARD BEACH...PORTLAND... SOUTH PORTLAND...WESTBROOK...WOLFEBORO...ROCHESTER...DOVER... DURHAM 443 AM EDT WED APR 4 2007 ...SNOW WILL AFFECT SOUTHEAST NEW HAMPSHIRE AND SOUTHWEST MAINE THROUGH 700 AM... LOOK FOR AN AREA OF SNOW TO AFFECT PORTIONS OF SOUTHEAST NEW HAMPSHIRE AND SOUTHWEST MAINE INTO THE EARLY PORTION OF THE MORNING COMMUTE. WITH TEMPERATURES NEAR OR JUST BELOW FREEZING...THE SNOW MAY ACCUMULATE ON SECONDARY ROADS...AS WELL AS SIDEWALKS AND PARKING LOTS...RESULTING IN LOCALLY SLICK TRAVEL EARLY THIS MORNING. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 454 AM EDT WED APR 4 2007 MEZ018-019-023-024-NHZ006-009-010-041115- INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND- SOUTHERN CARROLL-BELKNAP-STRAFFORD- INCLUDING THE CITIES OF...NORTH WINDHAM...GORHAM...BRIDGTON... BIDDEFORD...SACO...OLD ORCHARD BEACH...PORTLAND... SOUTH PORTLAND...WESTBROOK...WOLFEBORO...LACONIA... TILTON-NORTHFIELD...MEREDITH...ROCHESTER...DOVER...DURHAM 454 AM EDT WED APR 4 2007 ...SNOW WILL AFFECT SOUTHEAST NEW HAMPSHIRE AND SOUTHWEST MAINE THROUGH 700 AM... LOOK FOR AN AREA OF SNOW TO AFFECT PORTIONS OF SOUTHEAST NEW HAMPSHIRE AND SOUTHWEST MAINE INTO THE EARLY PORTION OF THE MORNING COMMUTE. WITH TEMPERATURES NEAR OR JUST BELOW FREEZING...THE SNOW MAY ACCUMULATE ON SECONDARY ROADS...AS WELL AS SIDEWALKS AND PARKING LOTS...RESULTING IN LOCALLY SLICK TRAVEL EARLY THIS MORNING. IN PLACES LIKES MADISON...TAMWORTH...EFFINGHAM AND WATERBORO...AN INCH OR TWO OF SNOW MAY ACCUMULATE...ESPECIALLY ON COLDER SURFACES. HAYES
The national radar mosaic for the moment the first event began.
17 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30211, 30212, 30213, 30214, 30215, 30216, 30217, 30218, 30219, 30220, 30221, 30222, 30223, 30224, 30225, 30226, 30227.